Alert archive / Missouri / Flash Flood Warnings in 2023

Flash Flood Warning 23, NWS Kansas City, MO

September 21, 2023Bates County, Missouri; Miami County, Kansas

NWS Kansas City, MO issued this flash flood warning at Sep 21, 2023, 8:16 PM CDT for Bates County, Missouri; Miami County, Kansas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 21, 2023, 8:16 PM CDT (01:16 UTC)
Expired
Sep 22, 2023, 2:30 AM CDT
In force
6 hr
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
None

Counties Miami County, KS, Bates County, MO

The radar

The Pleasant Hill radar (KEAX), 51 km from the middle of the area, began a volume at 01:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 1.3 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2023-09-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1405 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2023-09-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1405 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
1493 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
237 m²/s²
Significant tornado parameter
0.5
Supercell composite
5.2

Open this sounding in Storm Lab

The text

As transmitted.

088 
WGUS53 KEAX 220116
FFWEAX
KSC121-MOC013-220730-
/O.NEW.KEAX.FF.W.0023.230922T0116Z-230922T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Kansas City/Pleasant Hill MO
816 PM CDT Thu Sep 21 2023

The National Weather Service in Pleasant Hill MO has issued a

* Flash Flood Warning for...
  Southeastern Miami County in east central Kansas...
  Northwestern Bates County in west central Missouri...

* Until 230 AM CDT Friday.

* At 816 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 5 inches of rain 
  have fallen. The expected rainfall rate is 0.5 to 1 inch in 1 
  hour. Additional rainfall amounts of 1 to 3 inches are possible in 
  the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Drexel and Merwin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3839 9463 3840 9465 3841 9465 3851 9468
      3851 9461 3850 9461 3848 9461 3848 9459
      3848 9458 3847 9447 3835 9446 3834 9454
      3838 9461 3839 9461

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...0.5-1 INCH IN 1 HOUR

$$

Leighton

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Sep 21, 6:22 PM CDT, 1 hour 54 minutes earlier.

Area forecast discussion, Sep 21, 6:22 PM CDT, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
622 PM CDT Thu Sep 21 2023

.Discussion...
Issued at 358 PM CDT THU SEP 21 2023

Key Messages:

- Scattered showers and storms will be possible tonight into
  tomorrow morning.

- Strong to severe storms as well as areas of moderate to heavy
  rainfall looking more likely for Saturday afternoon into
  Saturday night.

- Seasonal temperatures with generally dry conditions likely for
  early to mid next week.

Discussion:

The current synoptic weather pattern across the CONUS is defined
by mid level ridging over the south-central US with a closed low
over the Intermountain West with associated troughing over much of
the western CONUS. Further east over the north-central Plains
there is a shortwave trough embedded within the southwesterly
flow aloft on the far eastern periphery of the western trough.
This has generated convection over portions of NE Nebraska/NW
Iowa/SE South Dakota/SW Minnesota this afternoon. Meanwhile, a
more localized low continues to spin over northern Illinois,
keeping some cooler temperatures and cloud cover over NE Missouri.
Current conditions around the region are generally warm, with
temperatures in the low to mid 80s with scattered mid level
clouds moving in from the west. Isolated to scattered showers and
storms will be possible later this evening into the overnight
hours in association with the subtle shortwave over the Plains,
although more recent convection allowing model (CAM) guidance
suggests the better chance for showers/storms may hold off until
after 4/5 AM Friday morning, with showers and perhaps a few
thunderstorms moving west to east through the area, exiting by
early to mid afternoon. SPC has included much of the region into
a marginal risk for tonight/early Friday morning, but I am not
terribly enthused by the severe threat. Given precipitation
chances and cloud cover, high temperatures for tomorrow should be
a bit cooler (mid 70s to near 80 degrees).

Shower and thunderstorm chances return by tomorrow night into
early Saturday morning as an eastern lobe of the western trough
pivots into South Dakota into SE Nebraska. The closed mid level
low over the Intermountain West finally moves into central South
Dakota by Saturday afternoon with the accompanying surface cold
front moving west to east across eastern Kansas. Thunderstorms
should initiate along the front by early to mid afternoon over
WFO Topeka's area, with these likely growing upscale into a line
or broken line of storms by the time they enter our area in far
eastern Kansas by mid to late afternoon. Storms should continue to
move east to west through the area through the remainder of
Saturday evening into early Sunday morning. There will be decent
pairing of instability and deep layer shear, so strong to severe
thunderstorms will be possible. As of now, SPC has maintained a
slight risk over the region. Given the fact that storms will
likely be of a linear storm mode, strong thunderstorm wind gusts
should be the primary threat, but large hail will also be possible
and a tornado or two cannot be ruled out, especially if low level
wind shear is favorable for mesovortices. In addition to the
strong to severe storms, moderate to heavy rainfall will also be
possible, with the current WPC forecast showing widespread 1.5" to
2" of rain with locally higher amounts possible. There is still
some uncertainty in the exact timing and evolution of the trough
ejection and frontal passage, so finer details of the forecast
should be ironed out in the next 24 to 36 hours or so.

A few showers and storms may linger into Sunday afternoon,
especially if the cold front is slow to finally clear east of the
area. Highs on Sunday should be several degrees cooler behind the
front (low 70s over NE MO to mid to upper 70s elsewhere). As we
head into next week, ridging looks to build in over the west
central CONUS. There will be a few periods of low chance PoPs, but
all in all dry conditions are favored with near seasonal
temperatures with afternoon highs in the 70s and lows in the 50s.

&&

.Aviation...(For the 00Z TAFS through 00Z Friday Evening)
Issued at 621 PM CDT THU SEP 21 2023

With current T-storm activity being close to terminals, entered a
two to three hour VC group through tonight when diurnal cycle
becomes less favorable for storm maintenance. Another round of
T-storms expected later tonight. Still not certain about timing
and/or coverage, but felt aggressive enough to put in -TSRA with
some VIS restriction. That activity should move out pretty
quickly, leaving dry forecast with low clouds through the morning.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...BMW
Aviation...Leighton
Hazardous weather outlook, Sep 21, 12:08 PM CDT, 8 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
1208 PM CDT Thu Sep 21 2023

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-221715-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
1208 PM CDT Thu Sep 21 2023

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...This Afternoon and Tonight

 There will be a chance for thunderstorms later tonight, into early
Friday morning. Severe weather is unlikely, but a few storms could be
strong, with gusty winds and small hail probable.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

 There is a marginal risk of a few severe thunderstorms in far
 northwestern Missouri Friday night. Hail to the size of quarters
and wind gusts to 60 mph will be the primary hazard concerns.

 There is a slight risk of severe thunderstorms across the region
 Saturday evening and night. A line of storms is expected to move
 into the Kansas - Missouri border region 6 to 9 PM. Any strong
 storms could result in half dollar size hail and wind gusts to 60
 mph.

 There is a slight risk of excessive rainfall Saturday night.
 Locally heavy rainfall may result in an increased flooding risk.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, Sep 21, 7:07 PM CDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
707 PM CDT Thu Sep 21 2023

KSZ057-MOZ043-053-220030-
Miami KS-Bates MO-Cass MO-
707 PM CDT Thu Sep 21 2023

...A strong thunderstorm will impact portions of southeastern Miami,
southwestern Cass and northwestern Bates Counties through 730 PM
CDT...

At 707 PM CDT, Doppler radar was tracking a strong thunderstorm near
Drexel, or 10 miles east of La Cygne, moving east at 15 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Adrian, Archie, Drexel, Amsterdam, Merwin and Passaic.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3830 9461 3839 9461 3839 9466 3844 9469
      3858 9441 3833 9428
TIME...MOT...LOC 0007Z 249DEG 13KT 3840 9457

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

CDB
Special weather statement, Sep 21, 8:03 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
803 PM CDT Thu Sep 21 2023

MOZ043-220130-
Cass MO-
803 PM CDT Thu Sep 21 2023

...A strong thunderstorm will impact portions of southwestern Cass
County through 830 PM CDT...

At 803 PM CDT, Doppler radar was tracking a strong thunderstorm over
Freeman, or 9 miles southwest of Harrisonville, moving northeast at
10 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Freeman and Lake Annette.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3850 9447 3857 9459 3871 9452 3859 9433
TIME...MOT...LOC 0103Z 214DEG 8KT 3858 9450

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

CDB

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 21, 7:07 PM CDTSpecial Weather StatementEAXBates23 min
Sep 21, 7:23 PM CDTSevere Thunderstorm WarningEAXBates, Cass37 min
Sep 21, 7:57 PM CDTAreal Flood AdvisoryEAXBates3 hr
Sep 21, 8:03 PM CDTSpecial Weather StatementEAXCass27 min
Sep 22, 9:00 AM CDTSpecial Weather StatementEAXLinn45 min

Nearby

Flash Flood Warnings in Missouri, 2023Flash Flood Warnings in Kansas, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.